New York, 2005

Damaging Wind in New York, August 3, 2005

August 3, 2005 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 12:30 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 3, 12:30 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
ISSUED BY NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT WED AUG 3 2005

.SHORT TERM (REST OF TODAY)...
ISOLD TSRA DVLPG ALG BNDRY AS PRVS INDICATED. LAPS CAPE VALUES >2000
J/KG WITH GUD GRADIENT ALG BNDRY. SWODY1 AND SWOMCD HAVE BEEN UPDATED
TO INDICATE A INCRS THREAT IN TSRA ACTVTY THUS HAVE MADE MORE
ADJUSTMENTS AS INDICATED THE PSBLTY IN PRVS DISC.

.PREVIOUS DISCUSSION...
(ISSUED 1045 AM EDT WED AUG 3 2005)

STNRY FNT LIES ALG/N OF OUR NRN FA WITH SHRA ACTVTY STL MVG SE ALG
BNDRY. MORE UPSTREAM ACTVTY INDICATED BY KTYX/KCXX...WTR VPR AND IR
IMAGERY.

MUCH OF THIS IS IN RESPONSE TO S/W ENERGY AND JET DYNAMICS ASSOCIATED
WITH CNDN MARITIME LOW PROVIDING LIFT ALG FNT.

FCST CAPE VALUES (AND OBSERVED VALUES) ARE ALRDY AOA 1500 J/KG. IVE
KEPT CRNT AREA OF SHRA ACTVTY AND JUST SW UNDER CHC SHRA/TSRA THREAT
FOR REST OF AFTN. ATTM...LEFT REST OF FCST UNCHANGED BUT AM CONCERNED
THAT MAY NEED TO WATCH FOR POPCORN...TERRAIN DRIVEN TSRA ACRS MUCH
OF FA AND WL UPDATE IF NECESSARY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 510 AM EDT WED AUG 3 2005)

SYNOPSIS...HIGH PRESSURE WAS CENTERED OVER THE OHIO VALLEY THIS
MORNING.  A FRONTAL BOUNDARY LAY JUST TO THE NORTH OF OUR AREA
CLOSE TO THE CANADIAN BORDER...EXTENDING WEST FROM A DEEP VERTICALLY
STACKED LOW CENTERED OVER THE GULF OF ST LAWRENCE.  HIGH PRESSURE
ALOFT WAS CENTERED OVER THE SOUTHERN PLAINS WITH A RIDGE EXTENDING
NORTH INTO CENTRAL CANADA TO WESTERN HUDSON BAY. THERE WERE TWO
ADDITIONAL SHORT WAVES UPSTREAM...ONE JUST EAST OF THE CANADIAN
ROCKIES AND A SECOND IN THE GULF OF ALASKA. THERE WAS A WEAK
SURFACE LOW IN THE NORTHERN PLAINS AND A WEAK HEAT RELATED
SURFACE LOW IN THE DESERT SOUTHWEST. A TROPICAL DEPRESSION WAS
WELL EAST OF CAPE HATTERAS IN THE ATLANTIC.

SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...(UPDATED)...
THE TSTORM ACTIVITY ASSOCIATED WITH THE FRONTAL SYSTEM WHICH HAD
PRETTY MUCH DIED DOWN YESTERDAY EVENING BEGAN TO START BACK UP IN
CANADA AND HAS PROGRESSED ACROSS NORTHEASTERN NEW YORK INTO WEST
CENTRAL VERMONT. THE STORMS ARE NOT YET IN OUR FORECAST AREA BUT
LOOKS LIKE A FEW OF THEM WILL CLIP OUR NORTHERN AND NORTHEASTERN
ZONES THIS MORNING WITH THE HIGHEST LIKLIHOOD BEING NORTHERN
WARREN...WASHINGTON...AND WINDHAM COUNTIES. THE FRONT PRETTY MUCH
STALLED OVERNIGHT AND WILL BEGIN TO SLIDE NORTHEAST BACK INTO
CANADA THIS AFTERNOON...AS THE HIGH OVER THE OHIO VALLEY SLOWLY
SLIDES EAST AND REACHES THE COAST BY MIDDAY THURSDAY.  AT THE SAME
TIME THE CANADIAN LOW SHIFTS EAST ACROSS HUDSON BAY TRAILING A COLD
FRONT IN A TROF EXTENDING INTO THE CENTRAL GREAT LAKES AND SOUTHWEST
FROM THERE TO KANSAS.  BY FRIDAY EVENING BOTH THE NAM AND THE GFS
HAVE THE FRONTAL SYSTEM JUST NORTHWEST OF THE SAINT LAWRENCE VALLEY
AND THE NIAGRA FRONTIER...WITH THE NAM SLIGHTLY FASTER THAN THE GFS.
HAVE MOVED UP THE CHANCE OF PRECIP FROM FRIDAY TO THURSDAY EVENING
IN OUR NORTHWESTERN ZONES AND LATER THURSDAY NIGHT FARTHER SOUTH AND
EAST.

LONG TERM (FRIDAY THROUGH TUESDAY)...NAM PUSHES THE FRONT
THROUGH A BIT FASTER THAN NCEP OR THE GFS. AT THIS POINT WILL
NOT MAKE CHANGES BEYOND BRINGING IN THE CHANCE OF THUNDERSTORMS
A BIT EARLIER.  THE GFS AND NCEP BRING A WEAK HIGH OVER THE GREAT
LAKES AREA FOR SATURDAY AS A WEAK LOW FORMS ON THE FRONTAL BOUNDARY
SOUTH OF OUR AREA AND THE FRONT STALLS OFF THE COAST OF LONG ISLAND
AND NANTUCKET. THE 00Z RUN OF THE GFS CONTINUES THE TREND OF THE
PREVIOUS RUNS IN BRINGING MOISTURE UP FROM THE SOUTHERN PLAINS LATE
IN THE WEEKEND. WILL KEEP THE FORECAST BASED ON HPC GUIDANCE MADE
PREVIOUSLY...AND ADD THE LATEST SEGMENT TO THE GRIDS FOR REFINEMENT
LATER TODAY.  BOTH NCEP AND THE GFS SUGGEST THAT A BERMUDA TYPE HIGH
WILL BECOME ESTABLISHED OVER MUCH OF THE EASTERN HALF OF THE COUNTRY
UNTIL RELIEF COMES MIDWEEK WITH A FRONTAL PASSAGE.

AVIATION...
MAINLY CLEAR BEFORE DAYBREAK WITH PATCHY MVFR TO IFR CONDITIONS IN
FOG AND MIST. SOME SHOWERS AND A FEW THUNDERSTORMS WILL MOVE
SOUTHEAST FROM NORTH OF LAKE GEORGE INTO CENTRAL AND SOUTHERN
VERMONT DURING THE MORNING HOURS. SKIES SHOULD BE MOSTLY CLEAR
FROM THE MOHAWK VALLEY EAST INTO THE BERKSHIRES AND SOUTH OVER
THE CATSKILLS AND MID HUDSON REGION THIS MORNING...THEN CUMULUS
CLOUDS BUILDING WITH BASES AVERAGING AROUND 6 THOUSAND FEET ABOVE
GROUND. AFTER DARK...SCATTERED MID LEVEL CLOUDS WILL DISSIPATE LATE
IN THE EVENING. PATCHY FOG AND MIST ONCE AGAIN FORMING WELL AFTER
MIDNIGHT.

FIRE WEATHER...HUMIDITY CONTINUES TO BE A BIT ON THE HIGH
SIDE AND WINDS ARE FAIRLY LIGHT WHICH SHOULD REDUCE THE DRYING
OF VEGETATION IN SPITE OF TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL. NO RAIN IS IN THE PICTURE UNTIL THURSDAY NIGHT...AND
IT LOOKS LIKE IT WILL AVERAGE ABOUT HALF AN INCH. HAVE MADE
A FEW ADJUSTEMENTS TO SOME OF THE GRIDS.

HYDROLOGY...RIVER FLOWS WILL CONTINUE LOW WHICH IS NORMAL FOR
THIS TIME OF YEAR.  RAIN WITH THE FRONTAL PASSAGE FRIDAY WILL
HAVE LITTLE EFFECT ON RIVERS...BUT CONVECTION WILL PROBABLY
RESULT IN BRIEF LOCALIZED DOWNPOURS WHICH COULD FLOOD ROADS
AND PARKING AREAS. THERE MAY BE A POTENTIAL FOR SLOW MOVING
HP TYPE THUNDERSTORMS EARLY NEXT WEEK AS STEERING WINDS
APPEAR TO BE LIGHT AND PRECIPITABLE WATER MAY BE EXPECTED
TO INCREASE WITH FLOW OF MOIST TROPICAL AIR.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM...SLW - WFO BTV
Hazardous weather outlook, Aug 3, 4:33 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
533 AM EDT WED AUG 3 2005

MAZ001-NYZ032-033-041>043-053-054-083-084-VTZ013>015-041100-
BENNINGTON VT-EASTERN RENSSELAER NY-EASTERN WINDHAM VT-HAMILTON NY-
NORTHERN BERKSHIRE MA-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SOUTHEAST WARREN NY-
SOUTHERN WASHINGTON NY-WESTERN RENSSELAER NY-WESTERN WINDHAM VT-
533 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A CHANCE OF THUNDERSTORMS INTO MID AFTERNOON. THE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT BRIEF TORRENTIAL DOWNPOURS ARE
POSSIBLE WHICH COULD CAUSE WATER TO POND ON ROADS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF MORE THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT AGAIN
HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ025-NYZ038>040-047>052-058>061-063>066-082-041100-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN SCHENECTADY NY-EASTERN ULSTER NY-
MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN LITCHFIELD CT-SCHOHARIE NY-
SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-WESTERN ALBANY NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN GREENE NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-
533 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT W
ESTERN NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF MORE THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT AGAIN
HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albany radar (KENX), 83 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
August 3, 1:42 PM EST
Where
Saratoga County, Hadley
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -73.867

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473571.